NCLEX-PN-style practice questions (LPN/LVN): cram pack

Formula sheets, the key method steps for every topic and 34 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

Med-surg: cardiovascular & respiratory

Method

  1. Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
  2. Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
  3. Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
  4. Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
  5. Choose the safe first action, then escalate and reassess.

Med-surg: neuro, endocrine & renal

Method

  1. Check the glucose in every patient with new confusion, weakness or a seizure.
  2. Use the level of consciousness as the earliest warning of brain trouble; pupils and Cushing’s triad come late.
  3. For diabetes emergencies, separate DKA (ketones, acidosis) from HHS (very high osmolality, dehydration); give fluids first.
  4. For sodium and water, decide whether ADH is in excess (SIADH) or missing (DI), and correct chronic changes slowly.
  5. For kidney problems, sort the cause into pre-renal, intrinsic or post-renal, and watch potassium and fluid.

Med-surg: GI, perioperative & oncology

Method

  1. Ask what could be hidden: internal bleeding, infection without fever, hypoventilation behind a normal SpO₂.
  2. Use the timing after surgery to narrow the complications: bleeding in hours, chest problems in days, wound and leak problems later.
  3. For pain, assess, treat with multimodal analgesia, reassess, and monitor sedation with every opioid.
  4. For cancer patients, treat any illness during the nadir as neutropenic sepsis and know the oncological emergencies.
  5. For burns, count only partial- and full-thickness areas, start the Parkland clock at the time of the burn and titrate to urine output.

Maternity & obstetric nursing

Method

  1. Place the woman in time: weeks of pregnancy, stage of labour or day after birth, and decide what is normal at that point.
  2. Look for the patient in danger: the mother, the fetus or the newborn, or more than one of them.
  3. Link the finding to its cause: VEAL CHOP for decelerations, the four Ts for bleeding, BUBBLE-HE after birth.
  4. Choose the action that improves blood flow and oxygen first (side-lying, stopping oxytocin, fundal massage), then escalate.

Pediatric nursing

Method

  1. Note the child’s age first: it sets the normal vital signs, the milestones and the right pain scale.
  2. Assess airway, breathing and circulation, remembering that children compensate and then deteriorate fast.
  3. Match the action to the development stage and involve the family.
  4. Check that the answer is safe for a child: weight-based, no aspirin in viral illness, no codeine under 12.

Mental health nursing

Method

  1. Decide whether there is an immediate risk: suicide, violence, a drug emergency or a physical illness.
  2. Act on safety first: observe, remove means, de-escalate, stop a harmful drug, get help.
  3. Choose the therapeutic response: acknowledge feelings, present reality, avoid false reassurance and “why” questions.
  4. Respect rights: the least restrictive option, consent and confidentiality with its limits.

Nursing math & unit conversions

Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
Temperature
°C = (°F − 32)·5/9, °F = °C·9/5 + 32
24-hour clock
PM hours 1–11: add 12; 12 AM = 00:xx; 12 PM = 12:xx
Dose rate
mcg/min × 60/1000 = mg/h
Laboratory factors
glucose 1 mmol/L = 18 mg/dL; creatinine 1 mg/dL = 88.4 µmol/L; Hb 1 g/dL = 10 g/L

Method

  1. Write the given quantity with its unit and the unit you want.
  2. Pick the equivalent: 1000 between kg, g, mg and mcg or L and mL; 1 kg = 2.2 lb; 1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 240 mL.
  3. Write it as a fraction so that the unwanted unit cancels; for a rate, use one fraction per unit that changes.
  4. Check the direction: a smaller unit gives a bigger number.
  5. Round only the final answer, to the precision the question names.

Dosage calculations

Dose from strength
volume = dose / strength
Weight-based dose
dose = mg/kg × body weight
Tablets
number = dose / tablet strength
Units
1 g = 1000 mg, 1 mg = 1000 mcg

Method

  1. Convert the ordered dose and the stock strength to the same unit.
  2. Use desired over have times quantity: (D/H) × Q.
  3. For weight-based doses, multiply by the weight in kg first, then divide the daily dose by the number of doses.
  4. Estimate first and check that the answer is reasonable.

IV infusion rates

Pump rate
mL/h = volume (mL)/time (h)
Drip rate
drops/min = volume (mL) × drop factor / time (min)
Infusion time
time (h) = volume (mL)/rate (mL/h)

Method

  1. Pump rate in mL/h: volume divided by time in hours.
  2. Drip rate in drops/min: volume × drop factor divided by time in minutes.
  3. For time remaining: volume left divided by the rate.
  4. Round as the question or the equipment requires.

IV fluids & fluid balance

Holliday–Segar per hour
4 mL/kg (first 10 kg) + 2 mL/kg (next 10 kg) + 1 mL/kg (each kg above 20)
Holliday–Segar per day
100 / 50 / 20 mL/kg for the same bands
Fluid balance
intake − output
Ice chips
count as half their volume
Urine output
mL/kg/h = mL / (kg × h)
Infusion time
time (h) = volume left (mL) / rate (mL/h)
Volume infused
mL = rate × time

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

2Practice problems

1.Nursing fundamentalsMedium

Which medicine commonly causes constipation?

  1. ACodeine
  2. BDocusate
  3. CLactulose
  4. DSenna
2.Nursing fundamentalsHard

A patient has a temperature of 38.7 °C and a white cell count of 18 × 10⁹/L (18,000/mm³). What do these findings most suggest?

  1. ADehydration only
  2. BA normal post-meal result
  3. CAn infection or significant inflammation
  4. DA low risk of infection because the count is high
3.Infection control & patient safetyMedium

A parent calls because a toddler has swallowed some household cleaner. The child is awake and breathing normally. What should the nurse advise first?

  1. AMake the child vomit, using a finger at the back of the throat
  2. BGive syrup of ipecac from the medicine cabinet
  3. CWait to see whether any symptoms develop over the next day
  4. DContact the local poison advice service now for specific advice
4.Infection control & patient safetyHard

A nurse often skips barcode scanning to save time, as many colleagues do. In a just culture, how is this behavior classed?

  1. ASimple human error, managed only by consoling the nurse and moving on
  2. BAcceptable behavior, because it is common on the unit
  3. CReckless behavior, managed by immediate dismissal and reporting to the licensing board
  4. DAt-risk behavior, managed by coaching and fixing the system pressures behind it
5.Prioritization & delegationMedium

A pregnant nurse is on the unit. Which patient should the charge nurse avoid assigning to her?

  1. AA patient with type 2 diabetes who needs insulin teaching before discharge
  2. BA patient with a fractured wrist
  3. CA patient after a hip replacement
  4. DA patient with a sealed radioactive implant for cervical cancer
6.Prioritization & delegationHard

On a surgical unit, which postoperative patient should the nurse see first?

  1. A2 days after colostomy formation: stoma moist and pink, small amount of output
  2. B2 days after hip replacement: pain 5/10 on moving, analgesic given 1 hour ago
  3. CAfter prostate surgery with bladder irrigation: light pink urine, no clots
  4. D6 hours after carotid endarterectomy: neck swelling increasing, says it is hard to swallow
7.Clinical nursingMedium

What is the main benefit of pulmonary rehabilitation for patients with COPD?

  1. AA cure for the disease within months
  2. BReversal of the lung damage caused by smoking
  3. CNo further need for inhalers
  4. DBetter exercise capacity and quality of life
8.Clinical nursingHard

A patient with a central venous catheter needs the line removed. Which position reduces the risk of air embolism during removal of a neck or chest line?

  1. ASitting fully upright and taking a deep breath in as the line comes out
  2. BLying flat or slightly head-down, holding the breath or breathing out
  3. CStanding up and walking
  4. DLying on the right side with the legs raised
9.Lab values & electrolytesMedium

Which instruction is correct for a patient taking an oral potassium chloride supplement?

  1. ATake it with food and a full glass of water, and do not crush extended-release tablets
  2. BUse a salt substitute as well, so less of the tablet is needed each day
  3. CTake it on an empty stomach with only a small sip of water to speed absorption
  4. DCrush the extended-release tablets and mix them with a little water if needed
10.Lab values & electrolytesHard

A patient receiving parenteral nutrition with lipid emulsion has a triglyceride level of 620 mg/dL (7.0 mmol/L). Why is this result important?

  1. AIt shows the nutrition is fully effective
  2. BIt raises the risk of acute pancreatitis
  3. CIt is a normal fasting value for adults
  4. DIt means the patient needs more lipid
11.PharmacologyMedium

Apixaban and rivaroxaban are anticoagulants that directly inhibit:

  1. AVitamin K epoxide reductase
  2. BThrombin
  3. CFactor Xa
  4. DThe platelet P2Y12 receptor
12.PharmacologyHard

Which regimen is standard for eradicating Helicobacter pylori?

  1. AA single dose of an antibiotic given intravenously
  2. BAn antacid alone, taken after meals and at bedtime for six months
  3. CAn H2 blocker taken only when pain occurs
  4. DAcid suppression plus at least two antibiotics, often with bismuth, for 14 days
13.Med-surg: cardiovascular & respiratoryMedium

A patient in cardiac rehabilitation asks how hard to exercise. Which simple guide is commonly taught?

  1. AExercise until they are too breathless to speak at all
  2. BExercise only until the heart rate rises even slightly
  3. CExercise so they are a little breathless but can still talk
  4. DExercise until chest pain starts, then stop
14.Med-surg: cardiovascular & respiratoryHard

A patient taking dabigatran has a serious gastrointestinal bleed. Which specific reversal agent may be used?

  1. AProtamine sulfate
  2. BIdarucizumab
  3. CTranexamic acid alone
  4. DPhytomenadione (vitamin K)
15.Med-surg: neuro, endocrine & renalMedium

A patient wakes up with stroke symptoms. They went to bed well at 23:00 and woke at 06:30. Which time is used as the time of onset?

  1. A06:30, when the symptoms were first noticed
  2. BThe time the CT scan was performed
  3. CThe time of arrival at the hospital
  4. D23:00, when they were last known to be well
16.Med-surg: neuro, endocrine & renalHard

A patient has episodes of severe headache, sweating, palpitations and very high blood pressure. Which condition should be considered?

  1. AHypothyroidism
  2. BDiabetes insipidus
  3. CPhaeochromocytoma
  4. DAddison's disease
17.Med-surg: GI, perioperative & oncologyMedium

For which stoma can colostomy irrigation be considered?

  1. AAny stoma that has liquid or very loose output
  2. BAn established descending or sigmoid colostomy
  3. CA new ileostomy in the first week
  4. DAn ileal conduit draining urine
18.Med-surg: GI, perioperative & oncologyHard

After a coughing fit, the external mark on a patient's nasogastric tube has moved 10 cm. Feed is due. What should the nurse do?

  1. APush the tube back to the original mark and start the feed
  2. BGive the medicines only and save the feed for later
  3. CDo not use the tube until its position is confirmed by policy
  4. DStart the feed at a slow rate and watch for coughing
19.Maternity & obstetric nursingMedium

Which feature best distinguishes true labour from false labour?

  1. AProgressive dilation and effacement of the cervix
  2. BContractions that are felt only in the lower abdomen
  3. CContractions that stop when the woman walks around
  4. DDiscomfort that eases with a warm bath and rest
20.Maternity & obstetric nursingHard

A newborn boy's scrotum is empty on one side and the testis cannot be felt in the groin. What is appropriate?

  1. AMassage the groin daily to push it down
  2. BArrange emergency surgery on the testis today
  3. CTell the parents it will never descend
  4. DRecord it and arrange follow-up; many descend later
21.Pediatric nursingMedium

Which signs in a 2-day-old baby suggest sepsis?

  1. ASmall white spots on the nose and a pink face
  2. BRegular feeding with six wet nappies a day
  3. CHiccups after feeds with a strong, lusty cry between feeds
  4. DUnstable temperature, poor feeding, lethargy and breathing difficulty
22.Pediatric nursingHard

A 4-year-old has had pallor, tiredness, bruising, bone pain and fevers for 3 weeks. What is the most important next step?

  1. AReassurance that these are growing pains that will pass with time
  2. BAn urgent full blood count to look for leukaemia
  3. CIron supplements for 3 months, then review
  4. DA course of antibiotics for a viral infection
23.Mental health nursingMedium

A patient says, "The doctor says I'm getting better, but I don't think anyone here really knows me." Which nurse response is most therapeutic?

  1. A"You feel that people here don't really know you?"
  2. B"Everyone here knows you well, so don't worry."
  3. C"Why do you think the doctor is wrong about you?"
  4. D"The doctor is very experienced, so you should trust her."
24.Mental health nursingHard

On the fourth day after giving birth, a mother is tearful and moody but is caring for her baby, eating and sleeping when she can. What is the most appropriate nursing response?

  1. ATell her that antidepressants must be started at once
  2. BExplain that these "baby blues" are common, offer support and advise her to seek help if they last more than about 2 weeks
  3. CAdvise her to stop breastfeeding and let others feed the baby at night so that she can rest and recover
  4. DArrange an emergency psychiatric admission today
25.Nursing math & unit conversionsMedium
5.6812 mL? mLround to 0.1 mL

Practice exercise (made-up values, not clinical guidance). A dose calculation for an injection gives 5.6812 mL. The rule in this exercise is that volumes of 1 mL or more are rounded to the nearest tenth of a mL. What value x do you record?

5.6812 mL
x = mL
26.Nursing math & unit conversionsHard
1 tbsp · 4/day · 14 d? mL1 tbsp = 15 mL

Practice exercise (made-up values, not clinical guidance). A prescription reads 1 tbsp of an oral suspension four times a day for 14 days. Using 1 tbsp = 15 mL, how many mL V are needed for the whole course?

1 tbspfour times a day14 days1 tbsp = 15 mL
V = mL
27.Dosage calculationsMedium
39 kgBSA = 1.13 m²135 mg/m²D = ? mg

A patient weighing 39 kg has a body surface area of 1.13 m². The prescription is 135 mg/m². Find the dose D in mg.

39 kgBSA = 1.13 m²135 mg/m²
D = mg
28.Dosage calculationsHard
125 mg/5 mLV = ? mL

A child weighing 10 kg is prescribed 20 mg/kg per dose of an oral suspension that contains 125 mg in 5 mL. What volume V do you give?

10 kg20 mg/kg125 mg/5 mL
V = mL
29.IV infusion ratesMedium
250 mL60 gtt/mL3 h? gtt/min

Infuse 250 mL over 3 hours with a giving set of 60 gtt/mL. Find the drip rate R in drops per minute. Round to the nearest whole number.

250 mL3 h60 gtt/mL
R = gtt/min
30.IV infusion ratesHard
450 mL15 gtt/mL20 gtt/mint = ? h

A drip runs at 20 gtt/min through a set of 15 gtt/mL. There are 450 mL left in the bag. How many hours t until it is empty? Round to one decimal place.

20 gtt/min15 gtt/mL450 mL
t = h
31.IV fluids & fluid balanceMedium
IntakeOutput12-hour shiftwater250 mLsoup250 mLice chips100 mLIV infusion100 mL/h × 12 hIV antibiotic2 × 100 mLurine225 mLurine500 mLurine250 mLurine500 mLwound drain120 mLvomit200 mL

Practice exercise (made-up values, not clinical guidance). The record shows a patient's intake and output for one 12-hour shift. The IV infusion ran at the rate shown for the whole shift. Find the fluid balance B = intake − output in mL (a negative answer means a net loss). Count ice chips as half their volume.

water: 250 mLsoup: 250 mLice chips: 100 mLIV infusion: 100 mL/h × 12 hIV antibiotic: 2 × 100 mLurine: 225 mLurine: 500 mLurine: 250 mLurine: 500 mLwound drain: 120 mLvomit: 200 mL
B = mL
32.IV fluids & fluid balanceHard
500 mL→ 80 mL/hstart 07:30ttotal​ = ? h120 mL/h × 3 h

Practice exercise (made-up values, not clinical guidance). A 500 mL infusion starts at 07:30 at 120 mL/h. After 3 hours the rate is changed to 80 mL/h and is not changed again. How many hours t after the start will the bag be empty? Round to one decimal place.

500 mL120 mL/h · 3 h80 mL/h
t = h
33.Clinical assessment scoresMedium
S? / 4+M? / 4+A? / 4+Mob? / 4+N? / 4+F? / 3Σ?

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Braden scale: sensory perception: very limited; moisture: very moist; activity: walks frequently; mobility: no limitation; nutrition: adequate; friction and shear: problem. Find the Braden total B.

6–23
B =
34.Clinical assessment scoresHard
not at riskmild riskmoderate riskhigh riskvery high risk

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Braden scale: sensory perception: slightly limited; moisture: occasionally moist; activity: walks occasionally; mobility: no limitation; nutrition: excellent; friction and shear: potential problem. Use the bands 19–23 not at risk, 15–18 mild, 13–14 moderate, 10–12 high and 9 or below very high. Click the risk level.

  1. 1not at risk
  2. 2mild risk
  3. 3moderate risk
  4. 4high risk
  5. 5very high risk

3Solutions

1.Nursing fundamentals

Answer: A · Codeine

Why this is the answer

Opioids such as codeine and morphine slow gut movement and commonly cause constipation. Senna, lactulose and docusate are laxatives.

Answer

A · Codeine
2.Nursing fundamentals

Answer: C · An infection or significant inflammation

Why this is the answer

A raised white cell count with fever usually means the body is fighting an infection or major inflammation. The nurse reports it and looks for the source, including sepsis.

Answer

C · An infection or significant inflammation
3.Infection control & patient safety

Answer: D · Contact the local poison advice service now for specific advice

Why this is the answer

A poison advice service (poison control in the US, or NHS 111 in the UK) can give advice for the exact product. Inducing vomiting is not recommended, because corrosive products can burn the esophagus again and vomit can be aspirated. Emergency services are called if the child has trouble breathing or is drowsy.

Answer

D · Contact the local poison advice service now for specific advice
4.Infection control & patient safety

Answer: D · At-risk behavior, managed by coaching and fixing the system pressures behind it

Why this is the answer

At-risk behavior is a choice whose risk is not recognized or is believed to be justified, often because shortcuts have become normal. It is managed by coaching and removing the pressures behind it, while reckless behavior may need disciplinary action.

Answer

D · At-risk behavior, managed by coaching and fixing the system pressures behind it
5.Prioritization & delegation

Answer: D · A patient with a sealed radioactive implant for cervical cancer

Why this is the answer

A sealed radioactive implant (brachytherapy) emits radiation, and pregnant staff should not care for these patients. The other patients pose no special risk to a pregnancy.

Answer

D · A patient with a sealed radioactive implant for cervical cancer
6.Prioritization & delegation

Answer: D · 6 hours after carotid endarterectomy: neck swelling increasing, says it is hard to swallow

Why this is the answer

Growing neck swelling after carotid surgery suggests a hematoma that can compress the airway. A pink, moist stoma and light pink urine with irrigation are expected, and moderate pain with movement is common.

Answer

D · 6 hours after carotid endarterectomy: neck swelling increasing, says it is hard to swallow
7.Clinical nursing

Answer: D · Better exercise capacity and quality of life

Why this is the answer

Pulmonary rehabilitation improves breathlessness, exercise tolerance and well-being, and reduces hospital admissions. It does not reverse the underlying lung damage.

Answer

D · Better exercise capacity and quality of life
8.Clinical nursing

Answer: B · Lying flat or slightly head-down, holding the breath or breathing out

Why this is the answer

A flat or head-down position and a Valsalva manoeuvre or breath-hold raise central venous pressure, reducing the risk of air being drawn in. An occlusive dressing is then applied.

Answer

B · Lying flat or slightly head-down, holding the breath or breathing out
9.Lab values & electrolytes

Answer: A · Take it with food and a full glass of water, and do not crush extended-release tablets

Why this is the answer

Oral potassium can irritate the esophagus and stomach, so it is taken with food and plenty of fluid, and extended-release forms are swallowed whole. Most salt substitutes contain potassium chloride and can add to the risk of hyperkalemia.Checked against: Potassium (drug information) · MedlinePlus (NIH) (2024)

Answer

A · Take it with food and a full glass of water, and do not crush extended-release tablets
10.Lab values & electrolytes

Answer: B · It raises the risk of acute pancreatitis

Why this is the answer

Triglycerides are monitored in patients receiving lipid emulsions, because high levels can cause pancreatitis and show that lipid is not being cleared. The result is reported, and the lipid dose may be reduced or held.Checked against: Triglycerides Test · MedlinePlus (NIH) (2024)

Answer

B · It raises the risk of acute pancreatitis
11.Pharmacology

Answer: C · Factor Xa

Why this is the answer

Apixaban and rivaroxaban are direct factor Xa inhibitors. Dabigatran directly inhibits thrombin, warfarin blocks vitamin K recycling and clopidogrel blocks P2Y12.

Answer

C · Factor Xa
12.Pharmacology

Answer: D · Acid suppression plus at least two antibiotics, often with bismuth, for 14 days

Why this is the answer

Eradication combines acid suppression (usually a PPI) with at least two antibiotics; bismuth quadruple therapy for 14 days is now often first-line because clarithromycin resistance makes older triple therapy fail. Taking every dose matters, and cure is confirmed with a breath or stool test.

Answer

D · Acid suppression plus at least two antibiotics, often with bismuth, for 14 days
13.Med-surg: cardiovascular & respiratory

Answer: C · Exercise so they are a little breathless but can still talk

Why this is the answer

Moderate-intensity exercise makes the patient slightly breathless but able to hold a conversation. Programmes start gently and progress. Patients stop and seek help if they get chest pain, severe breathlessness or dizziness.

Answer

C · Exercise so they are a little breathless but can still talk
14.Med-surg: cardiovascular & respiratory

Answer: B · Idarucizumab

Why this is the answer

Idarucizumab binds dabigatran and reverses its effect within minutes. Andexanet alfa (or prothrombin complex concentrate where it is not available) is used for factor Xa inhibitors. Protamine reverses heparin and vitamin K reverses warfarin. Tranexamic acid may support haemostasis but is not a reversal agent.

Answer

B · Idarucizumab
15.Med-surg: neuro, endocrine & renal

Answer: D · 23:00, when they were last known to be well

Why this is the answer

For "wake-up strokes", onset is taken as the time the patient was last known well, because the stroke could have happened at any point since then. This often places the patient outside the standard thrombolysis window, although advanced imaging can sometimes identify patients who may still benefit.

Answer

D · 23:00, when they were last known to be well
16.Med-surg: neuro, endocrine & renal

Answer: C · Phaeochromocytoma

Why this is the answer

Phaeochromocytoma is a catecholamine-secreting tumour, usually of the adrenal medulla. It causes episodic hypertension, headache, sweating and tachycardia. Before surgery, alpha-blockade is started before any beta-blocker, because beta-blockade alone can cause a hypertensive crisis.

Answer

C · Phaeochromocytoma
17.Med-surg: GI, perioperative & oncology

Answer: B · An established descending or sigmoid colostomy

Why this is the answer

Irrigation instils water into a sigmoid or descending colostomy to empty the bowel at set times. It is not used for ileostomies or urostomies and needs specialist teaching.

Answer

B · An established descending or sigmoid colostomy
18.Med-surg: GI, perioperative & oncology

Answer: C · Do not use the tube until its position is confirmed by policy

Why this is the answer

A change in external length means the tube may have moved. Pushing it back blindly is unsafe. It is not used until placement is confirmed by pH or X-ray, or it is replaced.

Answer

C · Do not use the tube until its position is confirmed by policy
19.Maternity & obstetric nursing

Answer: A · Progressive dilation and effacement of the cervix

Why this is the answer

True labour causes progressive cervical change. Its contractions become regular, stronger and closer and do not stop with rest or walking. False labour contractions are irregular and ease with rest or position change.

Answer

A · Progressive dilation and effacement of the cervix
20.Maternity & obstetric nursing

Answer: D · Record it and arrange follow-up; many descend later

Why this is the answer

An undescended testis is common, especially in preterm boys, and often descends in the first months. If it has not descended by about 6 months, referral for surgery (orchidopexy) is recommended.

Answer

D · Record it and arrange follow-up; many descend later
21.Pediatric nursing

Answer: D · Unstable temperature, poor feeding, lethargy and breathing difficulty

Why this is the answer

Neonatal sepsis may present with temperature instability, poor feeding, lethargy, irritability, apnoea, breathing difficulty or jaundice. Early-onset sepsis, often due to group B streptococcus, needs prompt cultures and IV antibiotics.

Answer

D · Unstable temperature, poor feeding, lethargy and breathing difficulty
22.Pediatric nursing

Answer: B · An urgent full blood count to look for leukaemia

Why this is the answer

Pallor (low red cells), bruising (low platelets), infections or fever (abnormal white cells) and bone pain from marrow expansion together suggest leukaemia. An urgent full blood count and blood film are needed.

Answer

B · An urgent full blood count to look for leukaemia
23.Mental health nursing

Answer: A · "You feel that people here don't really know you?"

Why this is the answer

Reflecting the patient's concern invites them to explore it. Defending the doctor, reassuring falsely or asking "why" all close the conversation down.

Answer

A · "You feel that people here don't really know you?"
24.Mental health nursing

Answer: B · Explain that these "baby blues" are common, offer support and advise her to seek help if they last more than about 2 weeks

Why this is the answer

Baby blues are common in the first days after birth and usually resolve within 2 weeks. Symptoms that last longer or are severe may indicate postpartum depression and need assessment.

Answer

B · Explain that these "baby blues" are common, offer support and advise her to seek help if they last more than about 2 weeks
25.Nursing math & unit conversions

Answer: x = 5.7 mL

Rounding: look at the digit just after the place you round to: 5 or more rounds up, 4 or less leaves the digit as it is. Round only the final answer, never the steps. Typical exam rules: volumes of 1 mL or more to the nearest tenth, volumes below 1 mL to the nearest hundredth, drip rates to whole drops and weights to one decimal place; always follow the rule the question states.

Digit in the tenths place

5.6812 → 6

Only the next digit decides

5.6812 → 8
8 is 5 or more, so round 6 up.
The digits after it (12) are ignored: round once, never step by step.

Round

x = 5.7 mL

Answer

x = 5.7 mL
26.Nursing math & unit conversions

Answer: V = 840 mL

Dimensional analysis: write the given quantity, then multiply by conversion factors written as fractions (for example 60 min/1 h or 1 mg/1000 mcg) so that each unwanted unit appears once on top and once underneath and cancels. When only the wanted unit is left, calculate. Use the equivalents the question gives and round only the final answer.

Volume per dose

1 tbsp = 1·15 = 15 mL

Whole course

V = 15 mL × 4/day × 14 = 840 mL

Answer

V = 840 mL
27.Dosage calculations

Answer: D = 152.5 mg

Body-surface-area dosing: many cytotoxic and some paediatric doses are prescribed per square metre of body surface area: dose (mg) = dose per m² × BSA (m²). The Mosteller formula estimates BSA = √(height (cm) × weight (kg)/3600).

Dose

D = 135·1.13 = 152.5 mg

Answer

D = 152.5 mg
28.Dosage calculations

Answer: V = 8 mL

Dose calculation: the amount to give equals what is prescribed divided by what you have, times the quantity it comes in: amount = (desired dose/stock strength) × stock volume. Always keep the units the same (convert g to mg, mg to mcg first) and check that the answer is sensible.

Dose from weight

20·10 = 200 mg

Volume

V = (200/125)·5 = 8 mL

Answer

V = 8 mL
29.IV infusion rates

Answer: R = 83 gtt/min

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Time in minutes

3·60 = 180 min

Drip rate

R = 250·60/180 = 83.33 ≈ 83 gtt/min

Answer

R = 83 gtt/min

At the bedside you round to the nearest whole drop: 83 gtt/min.

30.IV infusion rates

Answer: t = 5.6 h

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Rate in mL/h

20·60/15 = 80 mL/h

Time left

t = 450/80 = 5.625 ≈ 5.6 h

Answer

t = 5.6 h
31.IV fluids & fluid balance

Answer: B = 155 mL

Intake and output: intake counts everything that goes in (oral fluids, IV infusions, IV medications and flushes, tube feeds); ice chips count as half their volume. Output counts urine, drains, vomit and other losses. Balance = total intake − total output; a negative balance is a net loss. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Total intake

oral: 250 + 250 = 500 mL
ice chips: 100/2 = 50 mL
IV infusion: 100·12 = 1200 mL
IV antibiotic: 2·100 = 200 mL
total intake = 1950 mL

Total output

225 + 500 + 250 + 500 + 120 + 200 = 1795 mL

Balance

B = 1950 − 1795 = 155 mL

Answer

B = 155 mL

Positive: more fluid went in than came out.

32.IV fluids & fluid balance

Answer: t = 4.8 h

Infusion time: time (h) = volume to infuse (mL)/rate (mL/h); use the volume still left in the bag, not the bag size. Volume infused = rate × time. Convert decimal hours to hours and minutes with the fraction × 60 (0.5 h = 30 min, not 50 min). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

First part

120·3 = 360 mL
500 − 360 = 140 mL left

Second part

140/80 = 1.75 h

Total time

t = 3 + 1.75 = 4.75 ≈ 4.8 h

Answer

t = 4.8 h

That is about 4 h 45 min, so the bag runs out at about 12:15.

33.Clinical assessment scores

Answer: B = 16

Braden scale: six subscales for pressure-injury risk. Sensory perception, moisture, activity, mobility and nutrition score 1 to 4, from the worst level (1) to no problem (4); friction and shear scores 1 to 3. The total runs from 6 to 23, and a lower total means a higher risk. Common bands: 19–23 not at risk, 15–18 mild risk, 13–14 moderate risk, 10–12 high risk and 9 or below very high risk.

Score each subscale

sensory perception: very limited → 2
moisture: very moist → 2
activity: walks frequently → 4
mobility: no limitation → 4
nutrition: adequate → 3
friction and shear: problem → 1

Add

Braden total = 2 + 2 + 4 + 4 + 3 + 1 = 16

Answer

B = 16
34.Clinical assessment scores

Answer: not at risk

Braden scale: six subscales for pressure-injury risk. Sensory perception, moisture, activity, mobility and nutrition score 1 to 4, from the worst level (1) to no problem (4); friction and shear scores 1 to 3. The total runs from 6 to 23, and a lower total means a higher risk. Common bands: 19–23 not at risk, 15–18 mild risk, 13–14 moderate risk, 10–12 high risk and 9 or below very high risk.

Score each subscale

sensory perception: slightly limited → 3
moisture: occasionally moist → 3
activity: walks occasionally → 3
mobility: no limitation → 4
nutrition: excellent → 4
friction and shear: potential problem → 2

Add

Braden total = 3 + 3 + 3 + 4 + 4 + 2 = 19

Risk level

19 → not at risk

Answer

not at risk

This is independent practice material. ExamProblems is not affiliated with or endorsed by the organisation that runs this exam, and the exam name is used only to describe the content. NCLEX®, NCLEX-RN® and NCLEX-PN® are trademarks of the National Council of State Boards of Nursing, Inc. (NCSBN), which is not affiliated with ExamProblems and does not endorse it or vouch for its accuracy.

ExamProblems · examproblems.com/courses/nclex-pn-practice-questions